|LETTERS TO EDITOR
|Year : 2016 | Volume
| Issue : 7 | Page : 525-527
Spinal needle with prefilled syringe to prevent medication error: A proposal
Md Rabiul Alam
Department of Anaesthesia, Combined Military Hospital, Dhaka, Bangladesh
|Date of Web Publication||12-Jul-2016|
Md Rabiul Alam
Department of Anaesthesia, Combined Military Hospital, Dhaka
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Alam M. Spinal needle with prefilled syringe to prevent medication error: A proposal. Indian J Anaesth 2016;60:525-7
We read several case-reports of medication errors concerned with subarachnoid block. The chance of making an inadvertent error is always a possibility. Any error may cause irreversible physical damages and significantly enhance the financial cost to human tragedy. It is an alarming finding that more people die from medical errors than motor vehicle accidents, breast cancer, or HIV; but unfortunately, these statistics never appropriately figure in public media or deliberations. Another study showed that about two out of every hundred inpatients experience a preventable adverse drug event, resulting in an average increase of hospital costs by $4700 per admission. Therefore, medical errors should be prioritised as an urgent, critical and widespread public health problem.
A few horrific cases of erroneous drug administration do make the news headlines, either because they involve a celebrity or due to their terrible nature. Unfortunately, they constitute only the tip of the iceberg. On the other side, there are many stories of successes in rescuing the unfortunate victims without any residual effect, but fatal outcomes are not few. Recently, in our centre, a 28-year-old parturient (2nd gravida) with pregnancy-induced hypertension encountered a serious catastrophe by accidental intrathecal injection of tranexamic acid for emergency caesarean section. Management was tried as per evidence-based protocols, but the patient developed quadriparesis.
Another incident experienced 1 year back concerned a 27-year-old male who was received in the emergency and put on a mechanical ventilator. The patient had developed severe convulsions followed by unconsciousness immediately after receiving subarachnoid block for lower limb surgery in a peripheral hospital. The patient eventually developed brainstem death and subsequently the outcome was fatal. The exact cause of the first incident was unearthed by proper inquiry, but the definite reasons of the second one remained ambiguous.
Human errors, look-alike drug labels, haste and fatigue are indicated as the most common causes very correctly. However, sometimes it may happen even when multiple drug labels do not exactly look alike what revealed in one of our incidents [Figure 1]. Many useful and valuable recommendations are formularised to prevent the medication errors. However, more definitive systems need to be engineered to reduce the likelihood of medication misidentification through approaches such as revision of standards for labelling of drug ampoules and vials and the development of advanced electronic/digital mechanisms that allow 'double-checking' or drug verification in the operating room.
In this context, particularly to prevent the medication errors during the intrathecal administration of local anaesthetics, we propose to change the presentation and packaging of the appliances and agents used for this purpose. One spinal needle with a syringe prefilled with the local anaesthetic agents may be marketed in a single blister pack [Figure 2], which will be peeled open and presented before the anaesthesiologist conducting the procedure. This presentation might not only reduce the medication mis-identification, it could also have a significant role in infection control. Bupivacaine hydrochloride is found to be stable in polypropylene syringes  and can be utilised; the product will not become much expensive. Experiments on prolongation of stability of hyperbaric local anaesthetics in polypropylene syringes and specific recommendations for preservation protocols may be required.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Dhawana I, Tewarib A, Sehgalc S, Sinhad AC. Medication errors in anesthesia: Unacceptable or unavoidable? Braz J Anesthesiol 2016. [Ahead of Print] Available from: http://dx.doi.org/10.1016/j.bjane
Bates DW, Spell N, Cullen DJ, Burdick E, Laird N, Petersen LA, et al.
The costs of adverse drug events in hospitalized patients. Adverse Drug Events Prevention Study Group. JAMA 1997;277:307-11.
Butala BP, Shah VR, Bhosale GP, Shah RB. Medication error: Subarachnoid injection of tranexamic acid. Indian J Anaesth 2012;56:168-70.
Arora V, Bajwa SJ, Kaur J. Look alike drug labels: A worrying issue. Indian J Anaesth 2011;55:428.
Kothari D, Gupta S, Sharma C, Kothari S. Medication error in anaesthesia and critical care: A cause for concern. Indian J Anaesth 2010;54:187-92.
Jones JW, Davis AT. Stability of bupivacaine hydrochloride in polypropylene syringes. Am J Hosp Pharm 1993;50:2364-5.
Makwana S, Basu B, Makasana Y, Dharamsi A. Prefilled syringes: An innovation in parenteral packaging. Int J Pharm Investig 2011;1:200-6.
[Figure 1], [Figure 2]